Hail, Fergus
- When
- May 17, 2:30 PM MST
- Where
- Fergus County, 2.28 mi NNE of Grassrange Clark Arp
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.100, -108.800
A severe thunderstorm dropped 1.25 inch diameter hail at Grass Range 5N.
Severe thunderstorms developed during the late afternoon and early evening hours on the 17th over portions of North Central Montana. Hail the size of a half dollar and wind gusts in excess of 60 mph were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Severe thunderstorms developed during the late afternoon and early evening hours on the 17th over portions of North Central Montana. Hail the size of a half dollar and wind gusts in excess of 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 17, 1:57 PM MST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 257 PM MDT THU MAY 17 2007 .DISCUSSION... TONIGHT THROUGH SATURDAY...TEMPERATURES THAT ARE WELL ABOVE NORMAL AND AFTERNOON SHOWER AND THUNDERSTORM ACTIVITY ARE MOST NOTEWORTHY DURING THIS PERIOD. A WEAK DISTURBANCE WEST OF THE FORECAST AREA WILL MOVE EAST OVERNIGHT...CONTRIBUTING TO THUNDERSTORM DEVELOPMENT THIS EVENING...PRIMARILY OVER THE SOUTHWEST AND CENTRAL MOUNTAIN RANGES...SPREADING TO THE CENTRAL PLAINS AND DISSIPATING BY MIDNIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BUILD ONCE AGAIN TOMORROW AFTERNOON...WITH TEMPERATURES REMAINING QUITE WARM. WIND IN THE VICINITY OF THUNDERSTORMS MAY BE QUITE GUSTY FOR A TIME. MEASURABLE PRECIPITATION WILL BE MOST LIKELY DURING SATURDAY ACROSS THE NORTHERN ROCKIES AND NORTH CENTRAL PLAINS. ZUMPFE SATURDAY NIGHT THROUGH THURSDAY NIGHT...THE UPPER LEVEL PACIFIC TROUGH WILL SLOWLY MOVE INTO MONTANA SATURDAY NIGHT AND SUNDAY...THEN IT WILL BE OVER MONTANA SUNDAY NIGHT THROUGH MONDAY NIGHT. TEMPERATURES WILL COOL SOMEWHAT SATURDAY NIGHT AND SUNDAY ACROSS NORTH CENTRAL AND SOUTHWEST MONTANA...BUT THEY WILL REMAIN NEAR TO ABOVE NORMAL WITH A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS. MUCH COOLER AIR WILL ACCOMPANY THE UPPER TROUGH...LOWERING TEMPERATURES BELOW NORMAL FOR SUNDAY NIGHT THROUGH MONDAY NIGHT...AND INTO TUESDAY. AFTER INITIALLY DESTABILIZING...ALLOWING FOR RAIN SHOWERS SUNDAY AND THUNDERSTORMS MONDAY AFTERNOON /ESPECIALLY EAST/...SOME STABILIZATION WILL OCCUR AS THE COOL AIR SETTLES IN. THERE WILL STILL BE A CHANCE FOR RAIN AND MAINLY MOUNTAIN SNOW SHOWERS AS A SHORTWAVE MOVES THROUGH THE AREA. TEMPERATURES WILL BE COOL ENOUGH MONDAY NIGHT FOR A CHANCE OF SNOW OR RAIN MIXED WITH SNOW OVER THE PLAINS AND IN THE VALLEYS. SOME SIGNIFICANT SNOWS COULD ACCUMULATE OVER THE NORTHERN ROCKIES. THE TROUGH WILL EXIT THE AREA TUESDAY AND TUESDAY NIGHT...LEAVING A DRIER NORTHWEST FLOW ALOFT IN ITS WAKE. THIS WILL BRING A GRADUAL DECREASE IN THE CHANCE OF PRECIPITATION TO THE AREA...WITH A GRADUAL INCREASE IN TEMPERATURES. A MORE MOIST WESTERLY FLOW ALOFT WILL DEVELOP OVER THE AREA FOR WEDNESDAY AND WEDNESDAY NIGHT FOR A SLIGHT CHANCE OF MOUNTAIN PRECIPITATION AND NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES. COULSTON/DB && .AVIATION... UPDATED 1630Z. FLOW BECOMES MORE SOUTHWESTERLY AND UNSTABLE DURING THE AFTERNOON AND EVENING...AS THE UPPER LEVEL RIDGE OVER THE AREA SHIFTS TO THE EAST. A WEAK COLD FRONTAL BOUNDARY WILL ALSO MOVE SOUTHEAST THROUGH NORTH CENTRAL MONTANA TODAY. ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING IN THE WEAKLY UNSTABLE AREA WITH SUFFICIENT MID LEVEL MOISTURE FOR THESE STORMS. THEY SHOULD START OVER THE HIGHER TERRAIN THEN DRIFT NORTHEASTWARD. THE AIRMASS WILL STABILIZE SOMEWHAT AFTER 02Z AND WITH AREAS OF MID AND HIGH CLOUDS LINGERING OVER THE AREA. VFR CONDITIONS WILL PERSIST THROUGH TONIGHT AND EARLY FRIDAY. DB && .PRELIMINARY POINT TEMPS/POPS... GTF 52 79 50 78 / 20 10 20 40 CTB 48 76 48 70 / 10 10 20 40 HLN 50 83 50 79 / 20 20 20 20 BZN 49 84 49 81 / 20 20 20 20 WEY 41 74 40 73 / 20 10 20 20 DLN 48 82 48 79 / 20 10 20 20 HVR 55 81 52 75 / 20 10 20 40 LWT 50 80 49 79 / 20 10 30 30 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ZUMPFE LONG TERM...DB/COULSTON AVIATION...DB WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 223 PM MDT THU MAY 17 2007 MTZ009>014-044>054-182030- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- 223 PM MDT THU MAY 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD STORM SYSTEM IS EXPECTED TO AFFECT CENTRAL AND SOUTHWEST MONTANA MONDAY AND TUESDAY. SNOW LEVELS ARE EXPECTED TO LOWER TO 4500 FEET WITH ACCUMULATING SNOWS POSSIBLE IN THE MOUNTAINS. SOME SNOW IS ALSO POSSIBLE IN LOWER ELEVATIONS MONDAY NIGHT...ESPECIALLY NEARER THE ROCKY MOUNTAINS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-055-182030- BEAVERHEAD-MADISON-GALLATIN- 223 PM MDT THU MAY 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD STORM SYSTEM IS EXPECTED TO AFFECT CENTRAL AND SOUTHWEST MONTANA MONDAY AND TUESDAY. SNOW LEVELS ARE EXPECTED TO LOWER TO 5500 FEET WITH ACCUMULATING SNOWS POSSIBLE IN THE MOUNTAINS. SOME SNOW IS ALSO POSSIBLE IN LOWER ELEVATIONS MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Billings radar (KBLX), 139 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A severe thunderstorm dropped 1.25 inch diameter hail at Grass Range 5N.
A severe thunderstorm produced a wind gust to 70 mph at Big Sandy 6N.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31175, 31176.